Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 159, NWS Fort Worth, TX

May 15, 2003Hill County, Johnson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 15, 2003, 12:38 AM CDT for Hill County, Johnson County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 12:38 AM CDT (05:38 UTC)
Expired
May 15, 2003, 1:35 AM CDT
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Hill County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 56 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 11:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3397 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
3.5
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS54 KFWD 150538
SVRFTW
TXC217-251-150630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1237 AM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILL COUNTY IN NORTH CENTRAL TEXAS
  SOUTHERN JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 135 AM CDT

* AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES WEST OF GRANDVIEW...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANDVIEW AROUND 105 AM CDT
  ITASCA AROUND 125 AM CDT
  HILLSBORO AROUND 130 AM CDT

HAIL TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
SIGNIFICANT PROPERTY DAMAGE OR INJURY MAY BE CAUSED BY THE WIND
DRIVEN HAIL. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY
AWAY FROM WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3232 9748 3200 9736 3185 9716 3184 9674
          3202 9687 3206 9695 3231 9711

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:50 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 14, 9:50 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...PUBLIC UPDATE
NATIONAL WEATHER SERVICE FORT WORTH TX
950 PM CDT WED MAY 14 2003

.PUBLIC DISCUSSION 930 PM...
ONCE AGAIN...WE WILL HOLD WITH THE CURRENT FORECAST.

NORTH TEXAS POSITIONING NEAR THE SUMMIT OF THE SUBTROPICAL
RIDGE...WITH STRONG ANTICYCLONIC WESTERLIES COMING ACROSS THE
RIDGE...CONTINUOUS TO BE A DIFFICULT FORECAST PROBLEM.  THERE IS
STRONG CAPPING WITHIN THE NORTHERN SECTOR OF THE RIDGE...WITH THE
ZONE IMMEDIATELY NORTH OF THE CAPPING MOST SUSCEPTIBLE TO
THUNDERSTORMS.  FOR THE MOST PART...THE NORTH TEXAS AREA THAT HAS
RECEIVED RAINFALL HAS BEEN NORTH OF INTERSTATE 20 AND EAST OF
INTERSTATE 35...ESPECIALLY ALONG THE RED RIVER.

AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION WAS NEAR A CANTON...
CLEBURNE...MINERAL WELLS LINE AT MID-EVENING...WITH A SURFACE LOW
WEST OF WACO.  WINDS AHEAD OF THE BOUNDARY WERE NORTHEASTERLY WEST
OF THE LOW...AND SOUTHEASTERLY FURTHER EAST.  ONE WOULD THINK THAT
SIMILAR TO PREVIOUS NIGHTS...A NOCTURNAL MS COULD DEVELOP NORTH OF
THE OUTFLOW BOUNDARY...AND ROLL DOWN THE RED RIVER...OR ACROSS
SOUTHERN OKLAHOMA. THERE ARE A FEW THUNDERSTORMS IN THE PANHANDLE
...WITH THETA E ADVECTION (MAINLY BENEFITING FROM HIGH DEW POINT
AIR) FLOWING INTO THE STORMS.  HOWEVER..THERE APPEARS TO BE LITTLE
OR NO SHORT WAVE TROUGH ACTION IN THE SAME AREA...WHICH MAY WORK
AGAINST MCS DEVELOPMENT.

WARM ADVECTION VIA THE THE LOW LEVEL JET MAY HELP THE PANHANDLE
STORMS TO ORGANIZE...BUT THE 850 MB WINDS AT JAYTON ARE
NORTHEASTERLY AT 0200 UTC.  SHOULD THESE WINDS COME INTO THE
SOUTHEAST TONIGHT...THIS COULD HAPPEN.  THE MODELS...HOWEVER...
GENERALLY DONT INCREASE THE STRONGER SOUTHEAST 850 MB FLOW UNTIL AFTER DAY
BREAK THURSDAY.

BY THE WAY...IF IT DOESNT RAIN AGAIN THIS MONTH...THIS WILL BE THE
THIRD DRIEST APRIL/MAY COMBO SINCE RECORD KEEPING BEGAN IN 1898.
THE DRIEST ON RECORD IS 1937 WITH 1.58 INCHES, THE SECOND DRIEST IS
1903 WITH 1.84. WE HAVE HAD ONLY 1.99 SO FAR THIS YEAR.

IN 1957...THE WETTEST APRIL/MAY RAINFALL OCCURRED...WITH 24.83
INCHES

...AVIATION DISCUSSION...
LOW PRESSURE SW OF JUNCTION CONTINUES TO DROP SOUTH...BRINGING WINDS
AROUND TO E/NE IN THE METROPLEX. THIS IS LIKELY STIRRING -SHRA WITH
MSTR CONVERGENCE ALONG THE BOUNDARY. HOWEVER...ANOTHER FEATURE ON
RADAR SEEMS TO BE KILLING THE -SHRA FM THE NORTH AT THE SAME TIME.
HOWEVER...WILL STILL ADD VCSH FOR A FEW HOURS THIS EVENING AS THE
CONVERGENCE BOUNDARY HANGS AROUND THE METROPLEX FOR A BIT. AS FAR AS
MVFR CLDS ARND MRNG...LOOKS GOOD AT THIS TIME WITH NO REAL LOW LEVEL
JET TO GET CLDS IN HERE EARLY. 30/SS

FCSTID = 26
FWD...NONE.
Hazardous weather outlook, May 14, 10:24 PM CDT, 2 hours 14 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE RED RIVER
WELL AFTER MIDNIGHT. THIS INCLUDES AREAS ALONG AND NORTH OF A
NOCONA...DENTON...SULPHUR SPRINGS LINE. LARGE HAIL WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...
THE SLIGHT RISK FOR SEVERE THUNDERSTORMS MAY LINGER INTO THURSDAY
MORNING ACROSS THE FAR EASTERN RED RIVER COUNTIES. LARGE HAIL WILL
BE THE MAIN THREAT.

AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL MOVE INTO THE SOUTHERN
PLAINS FRIDAY. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
TEXAS PANHANDLE THURSDAY AFTERNOON...BEFORE EVOLVING INTO A LARGE
CONVECTIVE COMPLEX THURSDAY NIGHT. THIS COMPLEX MAY MOVE INTO NORTH
TEXAS LATE THURSDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN FRIDAY
AFTERNOON...AS A DRYLINE MOVES INTO NORTH TEXAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

30/SS

In the hours before

Special weather statement, May 14, 6:50 PM CDT, 5 hours 48 minutes before
TXZ095-106-107-142345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
650 PM CDT WED MAY 14 2003

TORNADO WATCH #371 THAT WAS IN EFFECT FOR...LAMAR...DELTA AND HOPKINS
COUNTIES... HAS BEEN CANCELLED.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:39 PM CDTSevere Thunderstorm WarningFWDHood, Johnson51 min
May 14, 11:53 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis52 min
May 15, 12:50 AM CDTSevere Thunderstorm WarningFWDNavarro70 min
May 15, 2:02 AM CDTSevere Thunderstorm WarningFWDNavarro58 min
May 15, 2:38 AM CDTSevere Thunderstorm WarningFWDFreestone67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.